Alert archive / Illinois / Freeze Watches in 2021

Freeze Watch 2, NWS Lincoln, IL

April 19, 202135 counties in Illinois

NWS Lincoln, IL issued this freeze watch at Apr 19, 2021, 2:27 AM CDT for 35 counties in Illinois. It took effect at Apr 20, 2021, 9:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 2:27 AM CDT (07:27 UTC)
In effect from
Apr 20, 2021, 9:00 PM CDT
Expired
Apr 19, 2021, 2:27 PM CDT
In force
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS73 KILX 190727
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
227 AM CDT Mon Apr 19 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-192100-
/O.NEW.KILX.FZ.A.0002.210421T0200Z-210421T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
227 AM CDT Mon Apr 19 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Portions of central, east central, southeast and west 
  central Illinois.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
590 
WWUS73 KILX 191927
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
227 PM CDT Mon Apr 19 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-200330-
/O.UPG.KILX.FZ.A.0002.210421T0200Z-210421T1400Z/
/O.NEW.KILX.FZ.W.0004.210421T0600Z-210421T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
227 PM CDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of central, east central, southeast and west 
  central Illinois.

* WHEN...From 1 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Shimon

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze watch went out at Apr 18, 11:17 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 11:17 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1117 PM CDT Sun Apr 18 2021

.SYNOPSIS...
Issued at 747 PM CDT Sun Apr 18 2021

A strong cold front will move into central Illinois on Monday.
While most areas south of I-72 will still reach into the 60s,
temperatures further north are likely to be steady or slowly
falling in the afternoon. Behind the front, much colder air is on
tap, with some areas struggling to get out of the 30s on Tuesday.
Rain and snow is expected Monday night and Tuesday, with potential
for some light snow accumulations on grassy areas.

&&

.UPDATE...
Issued at 753 PM CDT Sun Apr 18 2021

Diurnal showers have been fading quite a bit over the last hour,
and what's left of them should go away over the next hour. The
cold front which will bring a last gasp of winter currently
extends from northwest Wisconsin into central Nebraska, and is
progged to be knocking on our doorstep by sunrise. No impacts
expected in the overnight period aside from an increase in clouds
again. Updated grids have been sent, and new zone forecasts will
soon follow.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 333 PM CDT Sun Apr 18 2021

A short-wave trough over Missouri is interacting with a weak
surface trough just east of I-55 to trigger widely scattered
showers and thunderstorms across mainly the E/SE KILX CWA this
afternoon. The showers will gradually dissipate after sunset, with
mostly clear skies expected across the board through the overnight
hours. Abundant sunshine will start the day on Monday: however,
mid/high clouds will be on the increase everywhere north of the
I-70 corridor as the day progresses as a cold front sinks
southward into the area. High temperatures will range from the
lower 50s far north around Galesburg...to the upper 60s south of
I-70.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 333 PM CDT Sun Apr 18 2021

12z Apr 18 models have all sped up the arrival of the strong cold
front on Monday, with all solutions dropping it south of I-70 by
evening. A band of post-frontal showers will develop during the
late afternoon and evening, mainly north of I-72. While CAMs are
fairly bullish with QPF Monday night, the synoptic models such as
the GFS/GEM/ECMWF all feature much lighter precip across
central/northern Illinois. With a wave of low pressure developing
upstream along the frontal boundary across the southern Plains,
think the strongest forcing for overrunning precip will focus to
the west of central Illinois for much of Monday night...with the
precip spilling into the CWA from the west by early Tuesday
morning. As a result, have kept PoPs mostly in the chance category
along/north of I-72 Monday night...increasing to likely in the
Illinois River Valley toward dawn Tuesday.

As surface temperatures cool into the middle to upper 30s, thermal
profiles become supportive of a rain/snow mix along/north of a
Springfield to Champaign line Tuesday morning. Temps will only
rise a couple of degrees through the day, so mixed phase precip
will likely continue across part of this area through the
afternoon. As low pressure tracks into the Ohio River Valley and
the front begins to get pulled further southeast, falling temps
will allow rain to mix with and change to a period of wet snow
further east across the remainder of central and southeast
Illinois by Tuesday evening...before the precip comes to an end
shortly after midnight. Despite snow falling, the warm ground and
pavement temperatures will mitigate accumulations and overall
impacts with this system. Nevertheless, am expecting snow
accumulations of 1 to perhaps as much as 2 inches on grassy
surfaces along/west of the Illinois River and along/north of I-74.
Elsewhere around the area, less than 1 inch will be possible.

Once the snow ends, skies will clear from west to east Tuesday
night...allowing overnight lows to bottom out in the upper 20s and
lower 30s. Freeze Headlines will likely be needed in future
forecast packages. Sunshine will return on Wednesday: however,
strong CAA in the wake of the front will keep highs well below
normal for this time of year in the 40s. Another cold/frosty night
will be in store Wednesday night as lows once again dip into the
upper 20s and lower 30s. After that, a gradual warming trend will
get underway for the end of the week as temps return to the lower
to middle 60s by Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1117 PM CDT Sun Apr 18 2021

Main forecast impacts will be in the period from around 17Z
onward, in the wake of a strong cold front. MVFR ceilings expected
near KPIA/KBMI around midday, though it will take until mid
afternoon to reach KSPI-KCMI. Winds shift around to the west-
northwest late morning/early afternoon, before becoming more
straight out of the north as the brunt of the colder air arrives.
Light rain expected to move into KPIA/KBMI early evening, but
areas further south should remain dry during this TAF cycle.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Geelhart
Hazardous weather outlook, Apr 18, 3:12 PM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Sun Apr 18 2021

ILZ027>031-036>038-040>053-191100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-
Stark-Tazewell-Vermilion-Woodford-
312 PM CDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through early evening:
however, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A mixture of rain and wet snow will develop behind a strong cold
front late Monday night into Tuesday. A snow accumulation of
around 1 inch is likely along and west of the Illinois River and
along and north of I-74. Isolated amounts of up to 2 inches are
possible. Due to warm soil and pavement temperatures, most of the
slushy accumulation will occur on grassy surfaces.

A surge of much colder air behind the front will set the stage
for widespread frost and freeze conditions both Tuesday night and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054>057-061>063-066>068-071>073-191100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
312 PM CDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through early evening:
however, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A mixture of rain and wet snow will develop behind a strong cold
front Tuesday evening. Less than 1 inch of snow is expected,
mainly on grassy surfaces.

A surge of much colder air behind the front will set the stage
for widespread frost and freeze conditions both Tuesday night and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:27 PM CDTFreeze WarningILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more43 hr

Nearby

Freeze Watches in Illinois, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.